Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 142, NWS Goodland, KS

May 29, 2013Decatur County, Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2013, 7:00 PM CDT for Decatur County, Gove County, Sheridan County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2013, 7:00 PM CDT (00:00 UTC)
Expired
May 29, 2013, 8:00 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Decatur County, KS, Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 12:22 PM CDTTornado WatchSPC11 hr
May 29, 1:04 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
1.1
Supercell composite
17.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:04 PM CDT, 56 minutes earlier.

Area forecast discussion, May 29, 6:04 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT WED MAY 29 2013

.SHORT TERM...(THIS AFTERNOON AND TONIGHT)
ISSUED AT 105 PM MDT WED MAY 29 2013

LATEST VISIBLE SATELLITE IMAGERY SHOWS THUNDERSTORMS BEGINNING TO
FIRE ACROSS THE HIGH PLAINS.  UPPER LEVEL ANALYSIS SHOWS A TROUGH
OVER EASTERN COLORADO MOVING EASTWARD TOWARD THE TRI-STATE AREA.  AT
THE SURFACE A COLD FRONT WAS LOCATED SOUTH OF LIMON STRETCHING
NORTHEAST BETWEEN ST. FRANCIS AND GOODLAND TO SOUTH OF IMPERIAL.  A
DRY LINE WAS LOCATED SOUTHWEST OF THE AREA THEN PARALLELING THE
CO/KS BORDER TO THE SOUTH.

FOR THE REST OF THE AFTERNOON AM ANTICIPATING STORMS TO CONTINUE TO
DEVELOP ALONG THE COLD FRONT...WITH DEVELOPMENT EXTENDING SOUTHWARD ALONG
THE DRY LINE.  MEAN STORM MOTION WILL BE TO THE NORTH-NORTHEAST BUT
THE STORMS WILL MOVE AS WHOLE TO THE EAST THROUGH THE AFTERNOON.
DUE TO THE MEAN FLOW BEING PARALLEL WITH THE FRONT...THUNDERSTORM
TRAINING WILL BE A CONCERN AS THE AFTERNOON PROGRESSES.  THIS MAY
LEAD TO LOCALIZED FLOODING.  IN ADDITION THE LONG RESENECE TIME
ALONG THE FRONT...PROVIDED THE STORMS DO NOT SHIFT OFF OF THE
FRONT...MAY ALLOW FOR LAND SPOUTS TO DEVELOP.  OTHERWISE...THE MAIN
THREAT WILL BE THE LARGE HAIL POSSIBLE WITH ANY THUNDERSTORM THAT
DEVELOPS.  DAMAGING WINDS WILL ALSO BE POSSIBLE WITH ANY STORMS THAT
DEVELOP...ESPECIALLY IF STORMS MERGE INTO A SQUALL LINE THIS
AFTERNOON.

MEANWHILE THE 700MB SHORT WAVE TROUGH WEST OF THE AREA WILL FIRE OFF
A FEW THUNDERSTORMS THAT WILL FOLLOW THE TROUGH EAST INTO THE AREA.
THE ONLY THREATS WITH THESE STORMS...SHOULD THEY BECOME
SEVERE...WILL BE DAMAGING WINDS AND LARGE HAIL.  THIS SECOND LINE
MAY MERGE WITH THE LINE FIRING OFF OF THE FRONT AND DRY LINE LATER
THIS AFTERNOON OR REMAIN BEHIND IT.

FOR THIS EVENING AM EXPECTING THE SEVERE THREAT TO CONTINUE AS
INSTABILITY REMAINS WITH VERY LITTLE CINH AHEAD OF THE ADVANCING COLD
FRONT.  THE STORM MOTION AND SEVERE THREAT WILL CONTINUE INTO THE
EVENING FROM THE AFTERNOON.  BEHIND THE FRONT THE SEVERE THREAT
SHOULD BE MINIMAL AT BEST DURING THE EVENING DUE TO THE BETTER
INSTABILITY BEING ALONG/AHEAD OF THE FRONT.  ANTICPATE THE TORNADO
THREAT TO DISSIPATE BY MID EVENING AS TEMPERATURES COOL.  HOWEVER
THE REST OF THE SEVERE WEATHER THREATS WILL CONTINUE UNTIL THE COLD
FRONT IS EAST OF THE AREA WHICH SHOULD BE SHORTLY AFTER MIDNIGHT.
THE MODELS SHOW THE 700MB SHORT WAVE TROUGH LINGERING OVER THE
EAST...SO WILL HAVE SOME PRECIP. CHANCES LINGERING THROUGH THE
OVERNIGHT HOURS OVER THE EAST AS A RESULT.

MEANWHILE A SECOND 700MB SHORT WAVE TROUGH MOVES OVER THE WESTERN
HALF OF THE AREA OVERNIGHT.  SOUNDINGS SHOW SOME ELEVATED
INSTABILITY TO WORK WITH SO WILL PLACE A MENTION OF ISOLATED CHANCES
IN THE FORECAST.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 228 PM MDT WED MAY 29 2013

WESTERLY FLOW WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH FRIDAY
NIGHT WITH AN UPPER TROUGH OVER THE NORTHERN PLAINS. THE TROUGH WILL
SHIFT INTO THE GREAT LAKES REGION SATURDAY BRINGING NORTHWEST FLOW
INTO THE CENTRAL PLAINS.

THUNDERSTORMS HAVE THE POSSIBILITY OF LINGERING IN THE EASTERN FA
THROUGH MID MORNING THURSDAY AS THE OVERNIGHT SHORTWAVE EXITS THE
AREA. BY THURSDAY AFTERNOON THE SURFACE TROUGH AND HIGHER DEWPOINTS
WILL BE JUST EAST OF THE FA SO HAVE LEFT A SLIGHT CHANCE IN THE FAR
EASTERN FA. BY EVENING MOISTURE HAS DECREASED EVEN MORE WITH THE
TROUGH AXIS WELL EAST OF THE FA SO WILL INSERT NIL POPS FOR THE
THURSDAY NIGHT PERIOD. HIGH PRESSURE AND SUBSIDENCE WILL CONTINUE
OVER THE FA FROM FRIDAY THROUGH SATURDAY. POPS WILL BE NIL FOR THOSE
PERIODS AS WELL.

FIRE WEATHER...RELATIVE HUMIDITY VALUES FALL TO AROUND 15 PERCENT
OVER A FEW COUNTIES IN THE FAR SOUTHWEST FA THURSDAY AFTERNOON. WIND
GUSTS MAY ALSO REACH CRITERIA. FUELS MAY BE CRITICAL OR NON-CRITICAL
BASED ON RAINFALL THAT MIGHT OCCUR OVER THE AREA TONIGHT. CONDITIONS
ARE SLIGHTLY LESS FAVORABLE ON FRIDAY FOR THE SAME AREA.

COOLER MAX TEMPERATURES CAN BE EXPECTED BEHIND THE FRONT FRIDAY AND
SATURDAY. READINGS ON THURSDAY WILL BE IN THE UPPER 70S/LOW 80S
COOLING TO THE LOWER 70S ACROSS THE ENTIRE FA BY SATURDAY. MIN
TEMPERATURES WILL COOL INTO THE MID 40S ACROSS EASTERN COLORADO
THURSDAY NIGHT WITH MID/UPPER 40S WITH SOME LOWER 50S IN THE EAST
FRIDAY NIGHT.

IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...UPPER FLOW
WILL BE WESTERLY THROUGH THIS PART OF THE FORECAST. SURFACE HIGH
PRESSURE WILL CONTINUE OVER THE AREA THROUGH SUNDAY FOLLOWED BY A
TROUGH IN EASTERN COLORADO MONDAY/TUESDAY.  HIGH PRESSURE WILL MOVE
INTO THE REGION ON WEDNESDAY.

A SERIES OF SHORTWAVES WILL COME THROUGH THE FLOW FROM MONDAY
THROUGH WEDNESDAY. THIS WILL RESULT IN AT LEAST A SLIGHT CHANCE OR
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND NIGHT.

850 TEMPERATURES INDICATE WARMER MAX TEMPERATURES WITH READINGS IN
THE UPPER 70S/LOWER 80S SUNDAY WARMING TO THE LOWER 90S
MONDAY/TUESDAY. MAX TEMPERATURES WILL COOL SOME WEDNESDAY WITH
READINGS INT HE UPPER 70S.  MIN TEMPERATURES WILL RANGE FROM THE
MID/UPPER 40S SATURDAY NIGHT TO THE UPPER 50S/LOWER 60S SUNDAY NIGHT
THROUGH TUESDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 453 PM MDT WED MAY 29 2013

THUNDERSTORMS SHOULD END EARLY IN THE TAF PERIOD FOR KGLD AND
CONTINUE AT KMCK FOR A FEW HOURS AS A STRONG SHORTWAVE EJECTS
ACROSS THE AREA THIS EVENING. SOME MVFR CONDITIONS ARE STILL
POSSIBLE AT KMCK AS STORMS MOVE OVER THAT AREA. VFR CONDITIONS
SHOULD OCCUR AT BOTH SITES BY LATE EVENING AND WIND WILL DECREASE
OVERNIGHT. SOME BREEZY WIND WILL RETURN THURSDAY AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...FS
Hazardous weather outlook, May 29, 1:26 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT WED MAY 29 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1226 PM MDT WED MAY 29 2013 /126 PM CDT WED MAY 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON THROUGH THE EVENING. COVERAGE AND INTENSITY WILL
INCREASE AS THE AFTERNOON PROGRESSES. THESE STORMS WILL BE CAPABLE
OF PRODUCING VERY LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND
A FEW TORNADOES THIS AFTERNOON AND EVENING. WHILE THE ENTIRE AREA
IS AT RISK FOR SEVERE WEATHER...THE MOST LIKELY AREA WILL BE EAST
OF THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY LOW RELATIVE HUMIDITIES AND GUSTY WEST TO
NORTHWEST WINDS MAY LEAD TO AN ELEVATED FIRE DANGER OVER SOUTH OF
A LINE FROM FLAGLER TO SHARON SPRINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH THE EVENING.

JTL

In the hours before

Local storm report, May 29, 5:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             3 S GOODLAND            39.31N 101.71W
05/29/2013  E0.75 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

BRB
Local storm report, May 29, 5:49 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
05/29/2013  M62 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

BRB
Local storm report, May 29, 6:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 SW HOXIE             39.25N 100.57W
05/29/2013  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

&&

BRB
Local storm report, May 29, 6:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             2 S LEOTI               38.45N 101.36W
05/29/2013  E0.75 INCH       WICHITA            KS   LAW ENFORCEMENT

&&

BRB
Local storm report, May 29, 6:18 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TORNADO          3 W GRINNELL            39.12N 100.69W
05/29/2013                   GOVE               KS   STORM CHASER

            SMALL ROPE TORNADO ABOUT TWO MILES NORTH OF INTERSTATE
            70.

&&

MENTZER
Local storm report, May 29, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     4 N BENKELMAN           40.11N 101.54W
05/29/2013  E65 MPH          DUNDY              NE   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WIND.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:19 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Sheridan56 min
May 29, 8:12 PM CDTSevere Thunderstorm WarningGLDGraham, Norton18 min
May 30, 4:00 AM CDTFire Weather WatchGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more24 hr
May 30, 1:53 PM CDTSpecial Weather StatementGLDGove37 min
May 30, 4:19 PM CDTSpecial Weather StatementGLDRawlins26 min
May 30, 4:44 PM CDTSpecial Weather StatementGLDRawlins31 min
May 30, 5:13 PM CDTSpecial Weather StatementGLDDecatur32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.